Hail, Roseau
- When
- May 24, 3:48 PM CST to 3:52 PM CST
- Where
- Roseau County, 1.45 mi SSW of Roseau
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.830, -95.760
Lots of pea sized hail with some quarter sized hail mixed in.
A line of thunderstorms moved into central Roseau County late in the afternoon of the 24th. One cell became severe and produced quarter sized hail and very heavy rain just south of Roseau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of thunderstorms moved into central Roseau County late in the afternoon of the 24th. One cell became severe and produced quarter sized hail and very heavy rain just south of Roseau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 2:30 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 330 PM CDT SAT MAY 24 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT MAY 24 2014 THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND TEMPS. IT FEELS LIKE SUMMER TODAY WITH SOME AREAS APPROACHING 90. THERE IS SOME CONVECTIVE ACTIVITY NORTH IN CANADA...AND TO THE WEST OVER SC ND. EXPECT THIS ACTIVITY TO SLOWLY WORK INTO THE REGION OVERNIGHT AND ON SUNDAY. FOR TONIGHT...WHILE OVERALL FORCING REMAINS FAIRLY WEAK...THE COMBINATION OF DEWPOINTS AROUND 60...INCREASING DEEPER MOISTURE AND CAPES AROUND 1500 J/G WILL MEAN THE CHANCE FOR STORMS MAINLY ALONG AND WEST OF THE VALLEY. TEMPS WILL BE MILD GIVEN HIGHER DEWPOINTS AND WARM TEMPS TODAY. ON SUN AND SUN NIGHT...THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE FROM WEST TO EAST. A SFC BOUNDARY WILL ALSO MOVE INTO THE AREA...WITH DEEP MOISTURE BY SUNDAY AFTERNOON AND PWATS AROUND 1.5 INCHES. THERE WILL BE MINIMAL SHEAR THOUGH...SO EXPECTING MORE HEAVY RAIN FROM STORMS THAN SEVERE WEATHER...ALTHOUGH THERE COULD BE A FEW ISOLATED HAIL/WIND EVENTS. STORM MOTION SUNDAY AFTERNOON AND OVERNIGHT WILL BE FROM THE WEST AROUND 15KT...SO ANY TRAINING OF ECHOES WILL NEED TO BE MONITORED FOR SOME HIGHER LOCAL RAINFALL AMOUNTS POSSIBLE. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT MAY 24 2014 FOR MEMORIAL DAY AND TUESDAY...IT LOOKS A BIT UNSETTLED AT TIMES WITH DEEPER MOISTURE AND INSTABILITY NEARBY. IT APPEARS THE BEST CHANCES FOR STORMS MONDAY WILL BE IN THE SOUTH MONDAY...THEN IN THE NW ON TUE AS ANOTHER FRONT APPROACHES THE REGION. TEMPS SHOULD REMAIN ABOVE NORMAL FOR A CHANGE THROUGH THE PERIOD. TUESDAY NIGHT TO SATURDAY...THE CONTINUED WARM SPELL LASTS THRU THE NEXT WEEK WITH ISOLATED THUNDER POSSIBLE JUST ABOUT EVERY PERIOD. THE 500MB FLOW REMAINING ZONAL TO SOUTHWESTERLY AS THE JET STREAM REMAINS WEST AND NORTH OF THE CWFA...THE FOCUS FOR WIDESPREAD CONVECTION WILL REMAIN IN THE HIGH PLAINS. WITH PWATS IN THE 1 TO 1.5 INCH RANGE ISOLATED THUNDER IS POSSIBLE WITH A WEAK RIPPLE IN THE FLOW OR WITH CONVECTIVE TEMPS BEING REACHED...THE LATTER MORE LIKELY. AS A RESULT POPS IN MOST EVERY PERIOD IN THE EXTENDED THOUGH MOST OF THE TIME MOST LOCATIONS WILL BE DRY...WITH AFTN AND EVENING TIMES THE BEST POTENTIAL FOR TSRA. TEMPS CONTINUE TO BE ABOVE NORMAL FOR THE END OF MAY....WITH MAX TEMPS +/- A FEW DEGREES FROM 80. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1230 PM CDT SAT MAY 24 2014 VFR WITH SSW WINDS GUSTING TO 20 TO 25 KTS THIS AFTN. MAYBE THUNDER AT DVL OVERNIGHT THOUGH LOW CONFIDENCE AND NO MENTION IN TAF. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...JK/DK AVIATION...JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 707 AM CDT SAT MAY 24 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 707 AM CDT SAT MAY 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SPOTTY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING HOWEVER THE BEST POTENTIAL WILL BE AFTER MIDNIGHT WEST OF THE VALLEY WITH THE APPROACH OF A COLD FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE REGION WITH THE PASSAGE OF A COLD FRONT. STRONGER STORMS COULD APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 344 PM CDT SAT MAY 24 2014 MNZ005-242130- ROSEAU MN- 344 PM CDT SAT MAY 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 430 PM CDT... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES EAST OF GREENBUSH...OR 15 MILES SOUTHWEST OF ROSEAU...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WANNASKA AROUND 405 PM CDT. FOX AROUND 425 PM CDT. ROSEAU...SALOL AND MALUNG AROUND 430 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4901 9575 4884 9542 4855 9589 4864 9609 TIME...MOT...LOC 2043Z 218DEG 12KT 4866 9590 JK
The Fargo/Grand Forks radar (KMVX), 186 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 hail. Local standard time, as filed.
Lots of pea sized hail with some quarter sized hail mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508403.